Calculus of Variations and Geometric Measure Theory

C. De Lellis - S. Müller

Sharp rigidity estimates for nearly umbilical surfaces

created on 22 May 2003
modified by delellis on 03 May 2011


Published Paper

Inserted: 22 may 2003
Last Updated: 3 may 2011

Journal: Journal of Differential Geometry
Volume: 69
Number: 75--110
Year: 2003


A classical theorem in differential geometry states that if $\Sigma\subset *R*^3$ is a compact connected surface without boundary and all points of $\Sigma$ are umbilical, then $\Sigma$ is a round sphere and therefore its second fundamental form $A$ is a constant multiple of the identity. In this paper we give a sharp quantitative version of this theorem. More precisely we prove that if the $L^2$ norm of the traceless part of $A$ is small, then $A$ is $L^2$ near to a constant multiple of the identity.

For the most updated version and eventual errata see the page


Keywords: rigidity, second fundamental form, umbilical surfaces